Editor’s Note: This is the third part of an ongoing series on what emergency physicians can do to combat the opioid epidemic. The series will continue in the August issue.
I feel cheated! After all that time in pharmacology classes and the tests in undergraduate, graduate school, medical school, and residency all oversimplify the concept of the difference between a partial agonist and full agonist. When you dig deep into the pharmacology literature, you find only one true full agonist, DAMGO (ie, [D-Ala2, N-MePhe4, Gly-ol]-enkephalin), which is not even a medication used in humans.
In fact, all the opioid pain medications we give patients are only partial agonists to varying degrees. And as if that wasn’t enough, the ceiling effect of buprenorphine seems to be a myth regarding pain control.
Partial or Full?
As a quick review, we conventionally determine if a medication has partial agonist or full agonist activity based on its intrinsic activity Kappa (Ki). The Ki tells us how much an opioid, or any drug for that matter, activates a receptor when it binds. The strict definition of a full agonist would be any substance that binds to the receptor and activates it 100 percent.
But as stated earlier, there are no clinically available opioids that activate the mu receptor 100 percent. Some get close, such as fentanyl and sufentanil, which activate at about 90 percent. However, others such as hydromorphone and morphine only activate the receptor in the high 80 percent or high 70 percent range, respectively. Buprenorphine effectively reduces the receptor activation to 50 percent. Relatively speaking, opioids have the hierarchy of intrinsic activity shown below in Figure 1.
Why does all of this matter? It matters because buprenorphine is possibly the most important medication in the fight against opioid-use disorder and its close cousin, overdose death. Think about a patient who is physically dependent on opioids, either morphine or hydromorphone. If you give this patient a dose of buprenorphine, you may be called to the bedside and read the riot act because they’re now in acute precipitated withdrawal!
It turns out this is not just about the IA of buprenorphine, but also the strength in which buprenorphine binds to the mu receptor, or what’s known as its affinity. For all you molecular biologists out there, we know the receptor affinity data are based on cell culture experiments and mostly in Chinese hamster ovary (CHO) cells at that, not human cells. We therefore must take the absolute numbers of both IA and affinity with a grain of salt.
However, there is a very real clinical issue that comes up when we give buprenorphine to a patient whose mu receptors are inhabited by a more potent opioid that has a lower affinity (see Figure 2).
For example, if I have a patient who’s been on oxycodone and took their last dose right before showing up to the emergency department, and I give them naloxone, this person would go into immediate withdrawal. If I gave that same person a dose of buprenorphine, they would also go into withdrawal. So what’s happening?
Conjure up the image of a dimmer switch on the wall. If we turn it clockwise the light goes up, counterclockwise the light goes down. This brightness of the light is the IA and how tightly we hold the dimmer switch is the affinity. If naloxone is given to a patient dependent on opioids, it is like taking the dimmer switch away from the oxycodone and turning it all the way off, predictably causing acute withdrawal. The mechanism is the same for buprenorphine, but instead of turning that dimmer switch from 85 to 0, it turns it from 85 to 50. Clinically, the end result looks similar, a patient in acute opioid withdrawal.
This dimmer switch can also work in the opposite direction. If we have a patient who’s physically dependent on opioids and they overdose—that is, they turned the power up so high it kicked off and they caused respiratory arrest—we would give them naloxone. This turns the dimmer switch to 0, allowing the power to come back on.
In this all too common situation, we then could follow with a dose of buprenorphine and turn the dimmer up to 50 percent so the patient is no longer in acute withdrawal and still not at risk for respiratory depression. This by itself is pretty cool because now we have a medication we can give 8 mg of sublingually or 0.3 mg of subcutaneously or via IV that will alleviate withdrawal immediately, and we have a patient who is cognitively stable, allowing us to hold a conversation with them about the next steps of their treatment.
Now let me totally blow your minds: What about the patient who’s just overdosed on heroin? If I have no naloxone because I just used it all on the previous carfentanil overdose, could I use buprenorphine?
Theoretically, if there is a low-affinity, high-potency opioid onboard such as heroin causing the overdose, I could give them buprenorphine, a higher-affinity, lower-potency opioid, and instead of causing precipitated withdrawal, it would cause precipitated breathing.
Let’s be clear: I am not telling you to start giving all your opioid overdose patients buprenorphine to wake them up. However, taking into account our newly understood pharmacology, this is a very plausible pathway that would allow a patient to be reversed from respiratory depression caused by heroin with the same medication that would stabilize and treat them.
As we continue to see more and more patients in the emergency department after an opioid overdose, we need to start thinking about issues other than reversal and discharge of these patients. We should be focusing on the stabilization and treatment of these patients, given the high mortality rate of continued utilization of illicit opioids.
It is incumbent upon us to start to use the basic forms of treatment that already exist, are in every hospital pharmacy in the country (or should be), and are a U.S. Food and Drug Administration-approved first-line treatment for this disease. Making a patient suffer from precipitated withdrawal from the naloxone is not teaching them a lesson, it is just mean!
Dr. Waller is a fellow at the National Center for Complex Health and Social Needs and managing partner at Complex Care Consulting LLC.
Send Us Your Questions!
In future articles in this series, we will delineate the best practices for treatment and approach in the emergency department. If you have questions or ideas, feel free to send them our way at firstname.lastname@example.org.
Buprenorphine for Treating Opioid Addiction in the Emergency Department
- If we just go back to the basic pharmacology of buprenorphine, we should realize this medication can safely stop acute withdrawal after naloxone.
- Buprenorphine comes in parenteral, sublingual, buccal mucosal, transdermal, implantable, and depo-injectable forms.
- The black-and-white labels of full agonist versus partial agonist are more myth than truth.
- Buprenorphine should be first-line therapy to stabilize a patient post opioid-overdose reversal with naloxone.
- Given the still increasing numbers of people suffering opioid overdoses, we must use an FDA-approved, available, safe treatment for a disease that’s the number-one killer of people younger than 50 years old.
- You do not need a special license to prescribe buprenorphine for opioid withdrawal treatment.
- If the patient is to be discharged, you do not need a special license to prescribe 72 hours of buprenorphine to stabilize the patient in order to get them to follow up for outpatient opioid-use disorder treatment.